Hail, Grayson
- When
- May 11, 6:00 PM EST
- Where
- Grayson County, 0.55 mi W of Independence
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.620, -81.160
Hail reportedly damaged a car on West Main Street.
A few severe thunderstorms developed under a warm and unstable air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A few severe thunderstorms developed under a warm and unstable air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 2:48 PM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT WED MAY 11 2011 .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN SITUATED FROM NORTHERN KENTUCKY THROUGH WESTERN NORTH CAROLINA HEADING INTO THE END OF THE WORKWEEK...WHICH WILL PROVIDE THE FOCUS FOR SPOTTY SHOWER AND THUNDERSTORM ACTIVITY. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER THE WEEKEND AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. && .NEAR TERM /THROUGH THURSDAY/... RADAR INDICATES THAT THE WEATHER IS BEHAVING ITSELF THIS AFTERNOON...ALTHOUGH SURFACE HEATING SEEMS TO BE TAKING OFF A LITTLE ACROSS THE WESTERN HALF OF THE FORECAST REGION WHERE MID AND HIGH CLOUDS ARE DIMINISHING. THIS INCREASED HEATING MAY HELP TRIGGER A FEW SHOWERS AND THUNDERSTORMS DURING THE EVENING... ALTHOUGH NOT NEARLY TO THE INTENSITY OR COVERAGE THAT WE EXPERIENCED LAST NIGHT. PLENTY OF CLOUD COVER...AND DEWPOINT TEMPERATURES RANGING FROM THE UPPER 50S TO LOW 60 ACROSS THE REGION WILL MAKE FOR ANOTHER WARM NIGHT ACROSS OUR FORECAST AREA. EXPECT OVERNIGHT LOWS TO RANGE FROM THE UPPER 50S GENERALLY ALONG THE SPINE OF THE BLUE RIDGE...TO THE LOW 60S ACROSS THE PIEDMONT REGION AND FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. WITH ABUNDANT ATMOSPHERIC MOISTURE AND GENTLE SOUTHEASTERLY UPSLOPE WINDS OVERNIGHT...WE CAN EXPECT TO START THURSDAY MORNING OFF WITH SOMEWHAT FOGGY CONDITIONS ACROSS THE REGION. LOW VISIBILITIES WILL IMPROVE BY 10 AM...BUT WILL STILL KEEP LOW CLOUDS AROUND THE AREA THROUGH AFTERNOON. TOMORROW AFTERNOON WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS...WITH BETTER CHANCES AGAIN FOUND ACROSS THE WESTERN HALF OF THE REGION. SINCE DO NOT SEE MUCH CHANGE IN THE OVERALL WEATHER PATTERN...EXPECT THURSDAY AFTERNOON TEMPERATURES TO BE SIMILAR TO TODAYS...WITH HIGHS RANGING FROM THE UPPER 60S TO THE MID 70S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... MOST ACTIVE DAY FIGURES TO BE LATER SATURDAY AS A WAVE OF LOW PRESSURE RIDES NE ALONG THE OCCLUDED BOUNDARY INTO THE SOUTHSIDE AND PIEDMONT. TYPICALLY THIS IS A GOOD SEVERE SETUP HOWEVER DRENCHED PROFILES SUGGEST PLENTY OF CLOUDS AROUND LIMITING SUNSHINE. WILL HOLD OFF ON ANY HWO MENTION FOR NOW. LACKING A TRIGGER ON FRIDAY...AND POPS MAY BE TOO HIGH IF THICK CLOUDS STAY IN PLACE AND STORMS ARE ONLY DEPENDENT ON THE DWINDLING EASTERLY COMPONENT. CONTINUED TEMPS BLO MOS THINKING THAT CLDS WILL NEVER REALLY SCOUR OUT ENOUGH FOR ANY RAPID TEMP RISES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S REGIONWIDE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VISIBILITIES HAVE IMPROVED TO BETTER THAN 6 MILES ACROSS THE REGION THIS AFTERNOON...HOWEVER LOW CLOUDS ARE STILL HANGING ON IN PATCHES. EXPECT THESE REMAINING LOW CLOUDS TO LIFT ABOVE 3KFT BY AROUND 11/20Z...ALTHOUGH ALL AIRPORTS WILL REMAIN BROKEN TO OVERCAST THROUGHOUT THE 11/18Z TAF PERIOD. A FEW SHOWERS AND THUNDERSTORMS HAVE ATTEMPTED TO DEVELOP DURING THIS MORNING AND AFTERNOON...HOWEVER THEY COULD NOT HOLD TOGETHER DUE TO HIGH PRESSURE ALOFT. FORECAST MODELS ARE BRINGING ANOTHER WEAK DISTURBANCE ACROSS OUR REGION THIS EVENING...IN THE 11/22Z TO 12/01Z TIME FRAME...WHICH HAS THE POTENTIAL TO TRIGGER ANOTHER ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS. HAVE THEREFORE INTRODUCED WORDING INTO THE TAFS FOR BLF...LWB...BCB AND ROA... ALTHOUGH ADMIT THAT THIS ACTIVITY MAY BE SO SPOTTY THAT IT DOES NOT REACH ALL OF THESE AIRPORTS. ANY ACTIVITY WHICH DOES DEVELOP IS EXPECTED TO DIMINISH AFTER 12/01Z WITH THE LOSS OF DAYTIME HEATING. THE NEXT CONCERN WILL BE THE REDEVELOPMENT OF LOW CEILINGS AND LOW VISIBILITIES OVERNIGHT. IFR CONDITIONS ARE EXPECTED TO BE WIDESPREAD BY 12/06Z...WITH VISIBILITIES IN THE 1SM TO 2SM RANGE AND CEILINGS BELOW 1 KFT...THANKS TO VERY WEAK SOUTHEASTERLY UPSLOPE FLOW AND ABUNDANT SOIL MOISTURE ACROSS THE AREA. AS WITH TODAY...EXPECT THAT IMPROVEMENTS WILL BE GRADUAL FOR THURSDAY MORNING AND AFTERNOON. EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION. WILL BE KEEPING AN EYE ON THIS WEEKEND HOWEVER AS AN UPPER LEVEL LOW APPROACHES OUR REGION... WHICH WILL INCREASE OUR CHANCE FOR SHOWERS AND THUNDERSTORMS HEADING INTO THE BEGINNING OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...KM LONG TERM...KM AVIATION...NF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT WED MAY 11 2011 NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-121915- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- MERCER-SUMMERS- 315 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THIS EVENING ACROSS THE NORTH CAROLINA MOUNTAINS...MOUNTAIN EMPIRE REGION OF VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...PERIODS OF HEAVY RAIN...AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058- 059-WVZ044-045-121915- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-GREENBRIER- 315 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 5 NE SALTVILLE 36.92N 81.70W
05/10/2011 SMYTH VA 911 CALL CENTER
TREES DOWN.
0735 PM HAIL 6 N CHILHOWIE 36.88N 81.67W
05/10/2011 E0.75 INCH SMYTH VA PUBLIC
DIME SIZE HAIL WITH MINOR DAMAGE TO GARDEN.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 4 SSE ASBERRYS 36.97N 81.52W
05/10/2011 E0.88 INCH SMYTH VA TRAINED SPOTTER
0420 PM HAIL 3 SSE CLAYPOOL HILL 37.02N 81.73W
05/10/2011 E0.50 INCH TAZEWELL VA OTHER FEDERAL
0450 PM HAIL DUGSPUR 36.82N 80.62W
05/10/2011 E0.88 INCH CARROLL VA AMATEUR RADIO
DIME TO NICKEL SIZE HAIL FELL IN THE COMMUNITY OF DUGSPUR
COVERING THE GROUND UP TO TWO INCHES DEEP.
0520 PM HAIL 2 SE DUGSPUR 36.79N 80.59W
05/10/2011 E2.00 INCH CARROLL VA PUBLIC
1.5 TO 2 INCH HAIL IS FALLING ON NESTER SCHOOL ROAD IN
THE COMMUNITY OF DUGSPUR.
0525 PM HAIL 1 W LAUREL FORK 36.72N 80.54W
05/10/2011 E1.00 INCH CARROLL VA PUBLIC
HAIL AT LEAST 1 INCH IN DIAMETER IS FALLING ALONG
DANVILLE PIKE.
0545 PM HAIL 4 WSW ARARAT 36.58N 80.58W
05/10/2011 E1.00 INCH PATRICK VA PUBLIC
1 INCH HAIL FELL ALONG WILLIS GAP ROAD.
0614 PM HAIL 5 NNE HINTON 37.74N 80.88W
05/10/2011 E1.00 INCH SUMMERS WV DEPT OF HIGHWAYS
ENOUGH TO SHOVEL NEAR SANDSTONE.
0642 PM HAIL 1 SE DUBLIN 37.11N 80.69W
05/10/2011 E1.25 INCH PULASKI VA TRAINED SPOTTER
HALF DOLLAR SIZE HAIL REPORTED BY SPOTTER ON WALNUT
STREET.
0645 PM HAIL DUBLIN 37.12N 80.70W
05/10/2011 E0.75 INCH PULASKI VA TRAINED SPOTTER
0648 PM HAIL 2 SE DUBLIN 37.10N 80.68W
05/10/2011 E1.00 INCH PULASKI VA COUNTY OFFICIAL
0648 PM HAIL DUBLIN 37.12N 80.70W
05/10/2011 E1.75 INCH PULASKI VA PUBLIC
0651 PM HAIL DUBLIN 37.12N 80.70W
05/10/2011 E1.00 INCH PULASKI VA TRAINED SPOTTER
0655 PM HAIL 4 SE DUBLIN 37.08N 80.65W
05/10/2011 E1.00 INCH PULASKI VA TRAINED SPOTTER
QUARTER SIZE HAIL AT EXIT 101 ON INTERSTATE 81. TIME
ESTIMATED FROM RADAR.
0700 PM HAIL 1 E GAP MILLS 37.57N 80.40W
05/10/2011 E1.50 INCH MONROE WV PUBLIC
PUBLIC REPORTED 20 TO 30 MIN OF HAIL JUST UNDER GOLF BALL
SIZE ON SWEET SPRINGS VALLEY ROAD.
0700 PM TSTM WND DMG 3 E UNION 37.58N 80.48W
05/10/2011 MONROE WV 911 CALL CENTER
ONE TREE DOWN
0701 PM HAIL 5 W PAINT BANK 37.56N 80.38W
05/10/2011 E0.75 INCH MONROE WV PUBLIC
0710 PM HAIL RICHLANDS 37.10N 81.80W
05/10/2011 E1.00 INCH TAZEWELL VA TRAINED SPOTTER
0710 PM HAIL CEDAR BLUFF 37.09N 81.76W
05/10/2011 E1.00 INCH TAZEWELL VA PUBLIC
0718 PM HAIL ROANOKE 37.28N 79.96W
05/10/2011 E1.00 INCH CITY OF ROANOKE VA LAW ENFORCEMENT
1 INCH HAIL IS FALLING IN DOWNTOWN ROANOKE.
0722 PM HAIL VINTON 37.27N 79.89W
05/10/2011 E1.00 INCH ROANOKE VA TRAINED SPOTTER
0724 PM HAIL VINTON 37.27N 79.89W
05/10/2011 E1.00 INCH ROANOKE VA TRAINED SPOTTER
QUARTER SIZE HAIL
0730 PM TSTM WND DMG 5 NE SALTVILLE 36.92N 81.70W
05/10/2011 SMYTH VA 911 CALL CENTER
TREES DOWN.
0735 PM HAIL 6 N CHILHOWIE 36.88N 81.67W
05/10/2011 E0.75 INCH SMYTH VA PUBLIC
DIME SIZE HAIL WITH MINOR DAMAGE TO GARDEN.
0742 PM HAIL 6 N ROANOKE 37.36N 79.96W
05/10/2011 E0.88 INCH ROANOKE VA LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED NEAR EXIT 146 ON I-81 ON
PLANTATION ROAD
0800 PM HAIL 3 SE RENICK 37.96N 80.33W
05/10/2011 E0.75 INCH GREENBRIER WV TRAINED SPOTTER
HAIL ABOUT THE SIZE OF A DIME
0805 PM HAIL 1 ESE PENHOOK 36.98N 79.62W
05/10/2011 E0.75 INCH FRANKLIN VA TRAINED SPOTTER
DIME SIZE HAIL.
0814 PM HAIL CHRISTIANSBURG 37.14N 80.40W
05/10/2011 E0.88 INCH MONTGOMERY VA TRAINED SPOTTER
0859 PM FLASH FLOOD 4 W BLACKSBURG 37.23N 80.50W
05/10/2011 MONTGOMERY VA DEPT OF HIGHWAYS
RT 654S-BROOKSFIELD RD CLOSED DUE TO HIGH WATER.
0924 PM LIGHTNING 1 SW CLAYPOOL HILL 37.05N 81.77W
05/10/2011 TAZEWELL VA 911 CALL CENTER
LIGHTNING CAUSED FIRE AT HOUSE. SIGNIFICANT DAMAGE.
1100 PM TSTM WND DMG BEECH MOUNTAIN 36.21N 81.89W
05/10/2011 WATAUGA NC LAW ENFORCEMENT
TREES DOWN
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT WED MAY 11 2011
NCZ002-003-019-VAZ012-015-016-112315-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WILKES NC-WYTHE VA-
618 PM EDT WED MAY 11 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON...
SURRY...WILKES AND WYTHE COUNTIES...
AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF SPEEDWELL...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SPRING VALLEY...AND SPRING VALLEY AROUND 625
PM...BYLLESBY AROUND 630 PM...FRIES...AND INDEPENDENCE AROUND 635
PM...GALAX CITY...AND BAYWOOD AROUND 645 PM...ENNICE...AND PIPERS GAP
AROUND 655 PM AND CUMBERLAND KNOB AROUND 700 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3626 8090 3628 8090 3631 8093 3677 8126
3691 8105 3643 8058 3626 8088
KKThe Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
7 hail. Local standard time, as filed.
Hail reportedly damaged a car on West Main Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304366, 304370, 304373, 304374, 304375, 304376, 304377.